Does anyone have any idea what I might have a sensitivity to?

(13 Posts)
expatinspain Sat 24-Jul-21 16:07:10

I have a sensitivity, can't really call it an allergy, to something in certain types of medication. I can only describe the feeling as feeling like I've taken (illegal) drugs. I feel a bit jittery, can't sleep, grind/clench my jaw and feel, well basically like I've taken drugs. So far I've had this reaction with Night Nurse, Benadryl Cough Syrup, and today, with the Janssen Covid vaccine. I compared the ingredients on the internet and apart from ethanol and sodium, they didn't seem to have the same ones. Has anyone else experienced this with any medicines or am I just weird?! If anyone has any idea of what the ingredient might be, please tell me. It isn't a nice feeling and I want to avoid all medicines with this as far as I can!

OP’s posts: |
DrNo007 Sat 24-Jul-21 16:25:48

I checked the ingredients of the first two medicines you mention and as you say there are no common active ingredients though they may have certain ‘filler’ ingredients in, for example to bulk it out or improve flavour or colour, that you could be allergic to. But all medications can have side effects so you may want to read up on those.

I am a very similar case to you and after a number of horrible and dangerous experiences with medications I now avoid all pharmaceuticals without exception and rely entirely on natural therapies. Thus far this approach has served me well, though I don’t rule out taking a pharma drug in the future if I should need it and can tolerate it ok.

expatinspain Sat 24-Jul-21 16:35:24

DrNo007 I tend to stay away from medicines as much as poss too, apart from paracetamol and Claritin, as I get really bad hay fever. Have you had the type of sensation like I explained? Feeling wired, basically. I've spoken to so many people and have never found anyone who reacts like this. I haven't had it all my life. I'd taken night nurse and cough syrups a number of times throughout my life, then one time I was staying with a friend and had a persistent cough and got up in the night to take some medicine and I was wired for the rest of the night. It was horrible. The same thing happened with Night Nurse a few months after. I don't know if they put caffeine in any of the medicines I mentioned, but the only time I've felt something close is after drinking too much strong coffee.

OP’s posts: |
Galassia Sat 24-Jul-21 16:37:23

Red Bull used to make me feel like that!

Could it be an addition of caffeine in the ingredients?

RubyFakeLips Sat 24-Jul-21 16:40:21

How do you react to caffeine?

Are any of the ingredients have stimulants or have that as a side effect. What you’re describing is similar to when I had a caffeine ‘overdose’ and when I took a Covonia branded decongestant which I later found out included an ingredient which can be a stimulant.

I take night nurse if unwell with cold/flu and am now wary of decongestant type medicines.

expatinspain Sat 24-Jul-21 16:40:48

Galassia It doesn't show caffeine on the list of ingredients, but it would definitely make sense.

OP’s posts: |
expatinspain Sat 24-Jul-21 16:42:55

RubyFakeLips I drink a cup of coffee every morning, but I definitely have a sensitivity to too much caffeine. I drank a few cups of really strong coffee once while I was out with a friend and felt absolutely wired. It was horrible.

OP’s posts: |

Advertisement

DrNo007 Sat 24-Jul-21 16:58:44

I too am sensitive to caffeine—can’t sleep even after micro doses—but neither of these medicines contain it. As a PP said though an ingredient may have a stimulant effect and this is what you are experiencing.

In answer to your question OP I do get wired from medicines but that is the least of my problems! Eg I had decades of hormonal problems caused by just 9 months on a low dose contraceptive pill and neuropathy from an anti fungal. When these things happened I was sometimes told things like “these are serious side effects and you should stop taking (x) drug now”. In other cases the doc denied it could be related to the drug as it wasn’t on his list of side effects—only for the symptom to turn up in later research on the drug. I conclude I just need to avoid the whole panoply of drugs and rely on my natural therapies.

expatinspain Sat 24-Jul-21 17:01:36

DrNo007 God that's terrible 😞

OP’s posts: |
DrNo007 Sat 24-Jul-21 17:11:35

Well those experiences were bad but managing my own conditions with help of skilled natural therapists has resulted in a very good state of health: I no longer have any allergies (used to be a wreck) and no other underlying conditions. So I am very fortunate in that I’ve actually got more healthy as I age!

expatinspain Sat 24-Jul-21 19:34:57

DrNo007 That's good to hear 😊

OP’s posts: |
MistySkiesAfterRain Sat 24-Jul-21 20:25:51

Do they have anything that starts with phenyl...

Phenylephrine or Phenylhydrine (sp?) are stimulants.

expatinspain Sat 24-Jul-21 21:04:29

MistySkiesAfterRain Not that I can see. These are the ingredients of the three things.

OP’s posts: |

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in